Accidental ingestion of Ecstasy in a toddler
Chang YJ, Lai MW, Kong MS, Chao HC.
Division of Pediatric Gastroenterology,
Department of Pediatrics,
Chang Gung Children's Hospital,
J Formos Med Assoc. 2005 Dec;104(12):946-7.
ABSTRACTToddlers who ingest the drug of abuse 3,4-methylenedioxymethamphetamine (MDMA; 'Ecstasy') are at particularly high risk of serious neurological and cardiovascular side effects. We report of a 20-month-old male toddler who accidentally ingested Ecstasy. He presented with fever and seizures, tachycardia, hypertension, and hyperthermia. Urine amphetamine level was 2111 ng/mL. Treatment included rapid cooling, hydration, and support measures. Vital signs were regularly monitored. His condition became stable on day 2 and urine amphetamine level returned to normal on day 3 of hospitalization. His behavior, activity, and appetite had returned to their usual levels upon follow-up at our outpatient clinic. The incidence of drug abuse with MDMA has increased dramatically over the last decade in developed countries. It can be expected that accidental Ecstasy poisoning in children will increase as well. This case illustrates the need to consider the possibility of accidental Ecstasy ingestion in the differential diagnosis of a child suffering from convulsions with fever.Rats
Deaths in New York
Long-term brain damage
Toxic metabolites of MDMA?
MDMA and sympathetic activity
A toxic intraneuronal metabolite of serotonin?
Electrophysiological evidence of 5-HT damage
Non-neurotoxic and neurotoxic serotonin-releasers
Ecstasy-induced toxicity and the dopamine transporter
5-HT, 5-HIAA, norepinephrine, epinephrine and dopamine
and further reading
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World
The Good Drug Guide
The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family